Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 33, NWS Hastings, NE

April 26, 2019Dawson County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Apr 26, 2019, 8:47 PM CDT for Dawson County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 2019, 8:47 PM CDT (01:47 UTC)
Expired
Apr 26, 2019, 9:30 PM CDT
In force
43 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dawson County, NE

The radar

The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2652 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 6:42 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 26, 6:42 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
642 PM CDT Fri Apr 26 2019

...AVIATION UPDATE...

.SHORT TERM...(This evening through Saturday)
Issued at 347 PM CDT Fri Apr 26 2019

Focus is on winds and intermittent chances for thunderstorms.

The pattern aloft featured fairly west/northwest flow across the
central/western CONUS today with upstream shortwave troughs in the
NW CONUS with our next system to impact our region tonight/Saturday
edging into Montana early this afternoon. Today's weather has
seen a cold start to temps with most areas in the 30s for lows
this morning, then sprinkles developed primarily in our northern
zones in weak lift associated with a subtle disturbance. A surface
ridge axis continues to migrate east of the Missouri River this
afternoon, while a surface cyclone deepens in eastern Colorado. As
a response, winds have transitioned southeast/southerly and have
increased today (with gusts of 30 mph) as the pressure gradient
tightens.

Heading into tonight, a warm frontal boundary will lift northeast
across Nebraska and will be followed by a cold front advancing
southeast from the High Plains. Showers and thunderstorms are
expected to develop primarily along/north of the warm front tonight
(aided by a 50kt low level jet) and also ahead of the cold
front/surface trough). Some of the storms may become strong
(mainly between 03z-07z)) with impressive shear (effective shear
around 50kts in late evening before decreasing) and elevated
instability near 800 j/kg. Primary hazards will be strong storm
wind gusts and hail for mainly south central Nebraska especially
for locations north of I80 or Hwy 6. Showers/storms will end
west/east overnight.

The cold frontal passage tonight/early Saturday will be a noticeable
one, marked by a wind shift to the northwest and accompanied by
intense wind speeds of 30-40 mph and gusts over 50 mph. Three
hour pressure rises behind the front are expected to average
3-7mb across our area with 10-11mb pressure rises expected across
northern Neb. Winds will be howling, with model forecast soundings
showing mixing near or above H85 where winds at the top of the
mixed layer are 50kts or higher during the morning. Debated on the
necessity for a high wind warning and will not be surprised if a
few sites reach high wind warning, however high resolution models
suggest the higher wind gusts may not be in areas with the higher
pressure rises (our northern zones) and rather focus farther south
as mixing increases after daybreak. Given the uncertainty, have
issued a special weather statement to highlight the strong winds
and later shifts will need to assess if a warning is needed.

Look for the winds to remain steady/gusty into the afternoon
Saturday, then gradually subside during the evening as the surface
gradient relaxes as high pressure builds southeast from South Dakota.
Post frontal temps Saturday will be chilly compared to the past
several days especially when combined with the wind, with highs only
expected to be in the 50s/60s.

.LONG TERM...(Saturday night through Friday)
Issued at 347 PM CDT Fri Apr 26 2019

Wind speeds decrease Saturday evening/tonight and temps will
plummet in the colder airmass and have some patchy frost in the
forecast for low lying areas. Low temps in the mid 30s are
forecast and Saturday night will be the beginning of several cool
nights with temps in the 30s especially for our western and
northern counties. The forecast remains dry Saturday night, but
will need to monitor as some models indicate the potential for a
sprinkle/shower in the return flow and warm air advection toward
Sunday morning.

Sunday 's weather is still looking rather breezy/windy and
intermittently wet at times with warm air advection convection
initially, with additional focus with better chances for storms
arriving during the evening/night as a potent upper low pressure
system crosses the Dakotas, sending a cold front south through the
plains. The latest SPC Day 3 outlook includes much of north central
Kansas in a marginal severe risk and details will be refined as this
day gets closer.

The weather pattern through the middle of next week reflects overall
cool and intermittently wet conditions with a progressing upper
trough. Several days with highs in the 50s or low 60s and lows in
the 30s/40s are expected through at least Wednesday. Once this
system moves through a fairly zonal pattern is forecast to set up
the latter part of the week with daytime temps returning to the
60s/70s.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 642 PM CDT Fri Apr 26 2019

Significant Wx: Cold frontal passage/Windy/LLWS/MVFR CIGs

Tonight: VFR with SCT-BKN multi-layered clds...mostly at or above
7K ft...but bases will drop to 5K ft as sct gusty shwrs move thru.
Brief thunder possible. SE winds 10-20 kt become S. LLWS develops
with highest confidence at EAR. Shwrs will shift winds to NW for a
time with G35-40 kt psbl. Confidence: Medium

Sat: MVFR stratocu CIGs will invade from the N. Bases will
gradually lift and EAR could become VFR after 20Z. NNW winds
30G45kt in the AM gradually subsiding after 17Z. Confidence:
Medium

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Kelley
Hazardous weather outlook, Apr 26, 2:59 PM CDT, 5 hours 48 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
259 PM CDT Fri Apr 26 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
259 PM CDT Fri Apr 26 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorms are possible across the area late this evening and
into tonight. A few strong storms with small hail and gusty winds
are possible mainly for areas in south central Nebraska north of
Highway 6.

Intense northwest winds with gusts of 50 to 55 mph are forecast
behind a cold front toward Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Intense northwest winds of 25 to 35 mph with gusts of 50 to 55 mph
are expected on Saturday, especially through the morning.

Late Saturday night into Sunday morning, areas of frost are
possible in low lying areas.

Thunderstorms return to the forecast Sunday afternoon into Sunday
night and a few severe storms are possible across north central
Kansas.

Intermittent chances for thunderstorms also exist across portions
of the outlook area Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Apr 26, 3:21 PM CDT, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
321 PM CDT Fri Apr 26 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271700-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
Including the cities of Phillipsburg, Bellaire, Smith Center,
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Ord, Greeley, Spalding, Scotia,
Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir,
Litchfield, St. Libory, Central City, Stromsburg, Osceola,
Shelby, Polk, Lexington, Cozad, Willow Island, Gothenburg,
Kearney, Grand Island, Aurora, York, Elwood, Johnson Lake,
Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar,
Fairfield, Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford,
Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell,
Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen,
Bostwick, Superior, Nelson, Hebron, and Deshler
321 PM CDT Fri Apr 26 2019

...Intense Northwest Winds Late Tonight and Saturday...

Very strong and winds and intense wind gusts are expected on
Saturday behind a cold front. Wind speeds will average 25 to 35
mph and gust between 50 and 55 mph. The winds will increase toward
daybreak Saturday, with the strongest winds forecast through the
morning Saturday. Wind speeds will subside by Saturday evening.
Special weather statement, Apr 26, 8:45 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
845 PM CDT Fri Apr 26 2019

NEZ060-270200-
Dawson NE-
845 PM CDT Fri Apr 26 2019

...STRONG THUNDERSTORM APPROACHING WESTERN DAWSON COUNTY...

At 844 PM CDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Brady, or 26 miles east of North Platte,
moving southeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Gothenburg around 855 PM CDT.
  Cozad and Willow Island around 900 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4102 10023 4105 10022 4105 9980 4073 9995
      4078 10022
TIME...MOT...LOC 0144Z 297DEG 35KT 4101 10030

Kelley

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 8:45 PM CDTSpecial Weather StatementGIDDawson15 min
Apr 26, 9:24 PM CDTSevere Thunderstorm WarningGIDDawson51 min
Apr 26, 9:53 PM CDTSevere Thunderstorm WarningGIDBuffalo, Phelps36 min
Apr 26, 10:58 PM CDTSpecial Weather StatementGIDKearney32 min
Apr 27, 12:02 AM CDTSpecial Weather StatementGIDFurnas, Harlan43 min
Apr 27, 12:54 AM CDTSpecial Weather StatementGIDHamilton, York51 min
Apr 27, 3:38 AM CDTFrost AdvisoryGIDGreeley, Hamilton, Howard, Merrick, Nance, Polk and 2 more24 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.